Georgia, 2018Damaging Winds in Georgia, August 6 to 7, 2018
August 6 to 7, 2018 · NWS FFC · 9 events in 9 counties and zones
Despite a persistent ridge of high pressure over the region, ample moisture and strong daytime heating resulted in isolated to scattered strong to severe thunderstorms each afternoon, into the early evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $55,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Despite a persistent ridge of high pressure over the region, ample moisture and strong daytime heating resulted in isolated to scattered strong to severe thunderstorms each afternoon, into the early evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 6, 1:50 PM EST, 1 hour 44 minutes earlier.
Area forecast discussion, Aug 6, 1:50 PM EST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
250 PM EDT Mon Aug 6 2018
.SHORT TERM /Tonight through Tuesday Night/...
Not much change to the recent trends expected over the next 36
hours. Weak, flat, upper ridge slowly breaks down further, but
remains basically in place over the region. Diurnal convection
firing this afternoon will peak in coverage between now and sundown,
then diminish overnight with a repeat of the pattern again tomorrow.
Highest POPs (though still chance at best) will be over the higher
terrain of the north where some orographic help is available and
across central Georgia in the vicinity of a weak surface trough that
lingers across the area. Moderate instability with decent mid-level
lapse rates keeps the chance for a few strong to marginally severe
thunderstorms in the picture early this evening and again tomorrow
afternoon and evening. Temperatures will remain a bit above seasonal
normals, but Heat Indices are expected to remain below advisory
levels through tomorrow.
20
.LONG TERM /Wednesday through Monday/...
Models are in fairly good agreement through the long term. Weak
high pressure at the surface and ridging aloft will start to break
down early Wednesday. An elongated trough with energy confined
across the Canadian territories will shift a front toward the area
Thursday, draping it across the region by Friday. This front will
becoming stationary across our region, eventually washing out until
a more potent system and associated front crosses the region late
Monday/early Tuesday.
This pattern will result in a chance of showers/thunderstorms,
especially across north GA Thursday and Friday as the front
approaches and becomes stationary. Where this front resides will be
the focus for convection through at least Saturday night. A
deepening trough diving into the mid-west will mean an increase in
convective coverage Sunday. Deep southerly flow tapping into the GOM
becomes juxtapose with the better dynamics aloft. The front
associated with this system will not clear the area until after
peaking heating Monday, thus we can expect another active
afternoon/evening. Conditions look to improve Tuesday if the front
is able to be a clean sweep of the region.
Based on the aforementioned conditions expected in the long term,
we are not forecasting any organized large scale event. However,
given the ingredients with the latter storm system/front, we may
have more organized strong storms during Sunday and Monday
afternoons/evenings.
Temperatures will be slightly above normal Wednesday into Thursday,
but as cloud cover and precipitation chances increase Friday through
Monday, expect temperature to be AOB climo.
26
PREV DISCUSSION... /Issued 408 AM EDT Mon Aug 6 2018/
LONG TERM /Tuesday Night through Sunday/...
The upper level ridge will flatten Wednesday as a weak trough
approaches from the northwest pushing a weakening surface front
across the forecast area. This boundary will focus convection
through the end of the week across the forecast area. Extended
models diverge by the weekend, as far as the upper trough. The
GFS maintains a more progressive solution, sliding the trough axis
over the forecast area while ECMWF develops a cutoff upper level
low around the Mid MS valley, hanging up the passage of the
frontal boundary, which would lead to continued high rain/storm
chances. Either way good chance pops seem reasonable through the
weekend. Guidance temperatures look to be near normal through the
periods and see no reason to deviate.
Atwell
&&
.AVIATION...
18Z Update...
VFR conditions are expected to predominate across the forecast area
through most of this forecast period. Local MVFR or lower
visibilities will develop between 06Z and 14Z, however I do not
anticipate any impacts at the TAF sites at this time. Isolated to
scattered convection is expected, generally between 18Z and and 06Z,
both this afternoon/evening and again tomorrow. Winds will be light
and somewhat variable in direction, generally 6kt or less, but will
favor southwest through northwest.
//ATL Confidence...18Z Update...
Medium on TSRA coverage/likelihood.
High on all other elements
20
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 73 92 73 91 / 30 30 20 40
Atlanta 74 92 74 91 / 30 30 20 40
Blairsville 68 87 69 84 / 30 30 20 50
Cartersville 72 92 73 91 / 30 30 20 50
Columbus 75 95 75 93 / 30 40 30 30
Gainesville 73 92 73 91 / 30 30 20 40
Macon 74 93 75 91 / 30 30 30 30
Rome 72 92 73 91 / 30 30 20 50
Peachtree City 73 94 73 91 / 30 30 20 40
Vidalia 74 92 74 93 / 30 30 30 30
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...20
LONG TERM....26
AVIATION...20
Hazardous weather outlook, Aug 6, 1:33 PM EST, 2 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
233 PM EDT Mon Aug 6 2018
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-071845-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
233 PM EDT Mon Aug 6 2018
This Hazardous Weather Outlook is for portions of North and Central Georgia.
.DAY ONE...This Afternoon and Tonight...
Scattered showers and thunderstorms are expected through this afternoon
and evening. Thunderstorms that do develop could be strong with
gusty winds, dangerous lightning and heavy rain.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...
Scattered showers and thunderstorms are expected each day, with
increasing chances Thursday through Sunday. Widespread severe
weather is not anticipated, however, some storms could produce
strong winds, frequent lightning and heavy rain.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta or on Twitter by tagging @NWSAtlanta.
In the hours before
Special weather statement, Aug 6, 1:45 PM EST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
245 PM EDT MON AUG 6 2018
GAZ076-061915-
Jefferson GA-
245 PM EDT MON AUG 6 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFFERSON COUNTY
UNTIL 315 PM EDT...
At 244 PM EDT...a strong thunderstorm was over Louisville...moving
southwest at 10 mph.
HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Louisville, Wadley, Bartow and Moxley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3284 8231 3284 8233 3282 8236 3281 8241
3280 8242 3283 8251 3288 8252 3292 8251
3294 8253 3299 8254 3310 8238 3309 8229
3305 8229 3293 8227
TIME...MOT...LOC 1844Z 043DEG 10KT 3299 8236
HAIL...0.25IN
WIND...40MPHSpecial weather statement, Aug 6, 2:43 PM EST, 51 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
343 PM EDT MON AUG 6 2018
GAZ076-085-086-062015-
Jefferson GA-Emanuel GA-Johnson GA-
343 PM EDT MON AUG 6 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFFERSON...
NORTHEASTERN EMANUEL AND NORTHEASTERN JOHNSON COUNTIES UNTIL 415 PM
EDT...
At 343 PM EDT...a strong thunderstorm was near Wadley, or 12 miles
south of Louisville...moving south at 20 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Wadley, Bartow, Summertown, Blundale, Three Points and Colemans Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3271 8259 3288 8248 3291 8228 3284 8232
3283 8230 3283 8226 3280 8221 3268 8214
TIME...MOT...LOC 1943Z 349DEG 18KT 3283 8236
WIND...40MPHSpecial weather statement, Aug 6, 3:03 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
403 PM EDT MON AUG 6 2018
GAZ109-110-062030-
Telfair GA-Dodge GA-
403 PM EDT MON AUG 6 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TELFAIR AND SOUTHERN
DODGE COUNTIES UNTIL 430 PM EDT...
At 402 PM EDT...a line of strong thunderstorms extended from near
Five Points to near Workmore to near Jacksonville...and moving south
at 15 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of these storms include
Milan, Rhine, Chauncey, Jacksonville, Temperance, China Hill, Five
Points, Horse Creek Wma and Workmore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3180 8308 3181 8309 3181 8313 3182 8314
3182 8315 3186 8318 3187 8318 3188 8320
3199 8324 3213 8321 3212 8307 3198 8301
3190 8280 3183 8280 3182 8284 3178 8287
3179 8298 3178 8300
TIME...MOT...LOC 2002Z 005DEG 14KT 3206 8315 3192 8302 3186 8292
WIND...40MPHSpecial weather statement, Aug 6, 3:06 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
406 PM EDT MON AUG 6 2018
GAZ086-112-113-062030-
Toombs GA-Emanuel GA-Montgomery GA-
406 PM EDT MON AUG 6 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TOOMBS...SOUTHERN
EMANUEL AND NORTHERN MONTGOMERY COUNTIES UNTIL 430 PM EDT...
At 406 PM EDT...a strong thunderstorm was near Normantown, or 9 miles
northwest of Lyons...moving southwest at 20 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Lyons, Mount Vernon, Vidalia, Oak Park, Ailey, Higgston, Kibbee and
Normantown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3234 8249 3236 8228 3220 8234 3220 8261
TIME...MOT...LOC 2006Z 036DEG 19KT 3231 8243
WIND...40MPHSpecial weather statement, Aug 6, 3:32 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
432 PM EDT MON AUG 6 2018
GAZ098-112-113-062100-
Toombs GA-Treutlen GA-Montgomery GA-
432 PM EDT MON AUG 6 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TOOMBS...
SOUTHEASTERN TREUTLEN AND NORTHERN MONTGOMERY COUNTIES UNTIL 500 PM
EDT...
At 432 PM EDT...a strong thunderstorm was over Kibbee, or 7 miles
southeast of Soperton...moving south at 25 mph.
HAZARD...40 to 50 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Mount Vernon, Vidalia, Ailey, Higgston, Tarrytown and Kibbee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3215 8261 3219 8263 3221 8263 3222 8264
3223 8263 3225 8265 3226 8264 3228 8264
3228 8265 3236 8263 3237 8245 3217 8234
TIME...MOT...LOC 2032Z 347DEG 21KT 3228 8254
HAIL...0.25IN
WIND...50MPHThunderstorm Wind, Telfair
- When
- August 6, 3:34 PM EST to 3:44 PM EST
- Where
- Telfair County, 3.59 mi NNW of Temperance
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 31.928, -83.173
The Telfair County 911 center reported a tree blown down on Chauncer Milan Road near Highway 117.
Thunderstorm Wind, Montgomery
- When
- August 6, 3:46 PM EST to 4:15 PM EST
- Where
- Montgomery County, 1.01 mi E of Ailey to 1.89 mi NE of Uvalda
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Emergency Manager
- Coordinates
- 32.180, -82.553
The Montgomery County Emergency Manager reported trees and power lines blown down from east of Mt. Vernon along Highway 280, south southeast to Fire Tower Road around Highway 221 and east of Uvalda near the intersection of Gibbs Bridge Road and Jones Road.
Thunderstorm Wind, Morgan
- When
- August 7, 12:00 PM EST to 12:10 PM EST
- Where
- Morgan County, 2.15 mi SSE of Reece
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 33.500, -83.610
The Morgan County Emergency Manager reported multiple trees blown down on Broughton Road near Godfrey.
Thunderstorm Wind, Henry
- When
- August 7, 12:10 PM EST to 12:15 PM EST
- Where
- Henry County, 2.23 mi NNW of Whitehouse
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Social Media
- Coordinates
- 33.580, -84.145
A reported was received on social media of a tree blown down onto a house causing minor damage to the roof about a half mile southeast of the intersection of Highway 138 and Highway 155.
Thunderstorm Wind, Walton
- When
- August 7, 1:30 PM EST to 1:40 PM EST
- Where
- Walton County, 0.8 mi WSW of Walker Park to 0.42 mi NW of Walker Park
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 33.826, -83.743
The Walton County 911 center reported trees blown down northwest of Monroe on Roscoe Davis Road near Friendship Church Road and on Meadow Wood Lane near Bold Springs Road.
Thunderstorm Wind, Crawford
- When
- August 7, 1:40 PM EST to 1:45 PM EST
- Where
- Crawford County, 0.51 mi E of Roberta
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 32.719, -84.011
The Crawford County Emergency Manager reported a couple of large trees down near the intersection of Highway 341 and West Agency Street in Roberta. One tree knocked out a transformer. Time estimated.
Thunderstorm Wind, Talbot
- When
- August 7, 2:20 PM EST to 2:30 PM EST
- Where
- Talbot County, 0.82 mi SE of Geneva
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- 911 Call Center
- Coordinates
- 32.570, -84.542
The Talbot County 911 center reported a few trees blown down along Highway 240 south of Geneva.
Thunderstorm Wind, Upson
- When
- August 7, 3:06 PM EST to 3:15 PM EST
- Where
- Upson County, 0.64 mi WNW of Thunder to 2.36 mi NNW of Pickard
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 32.973, -84.490
The Upson County Emergency Manager reported several trees blown down across the northwestern portion of the county from around the intersection of Highway 74 and Lawrence Road to around the intersection of Hamp Smith Road and Jeff Davis Road. An outbuilding was blown over and a trampoline was blown across the yard at a home on Firetower Road.
Thunderstorm Wind, Bibb
- When
- August 7, 3:50 PM EST to 4:00 PM EST
- Where
- Bibb County, 0.69 mi NNW of Cross Keys to 0.19 mi NE of Duresville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $6,000
- Reported by
- 911 Call Center
- Coordinates
- 32.859, -83.586
The Macon-Bibb 911 center reported trees blown down onto power lines on Companion Drive. The local broadcast media reported a tree blown down onto a school bus near the intersection of Lakeshore Drive and Masseyville Road. No injuries were reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, August 6 to 8, 201810 deaths · 1 event
- Heat in Maryland, August 6, 20182 deaths · 1 event
- Hail in Colorado, August 6, 20188 injured · $173 million · 4 in hail · 34 events
- Tornado and Hail in Nebraska, August 6, 2018$31 million · EF1 · 15 events
- High Surf in Oregon, August 6, 20181 death · 1 event
- Wildfire in California, August 6 to 31, 2018$500,000 · 1 event
- Damaging Winds in Ohio, August 6 to 7, 2018$264,000 · 52 kt wind · 12 events
- Damaging Winds and Lightning Strike in South Carolina, August 6, 2018$69,000 · 50 kt wind · 13 events
- Hail and Damaging Winds in Illinois, August 6 to 7, 2018$81,000 · 1 in hail · 8 events
- Damaging Winds in South Carolina, August 6, 2018$60,000 · 55 kt wind · 2 events
- Tornado and Damaging Winds in Indiana, August 6, 2018EF1 · 6 events
- Damaging Wind in Alabama, August 6, 2018$40,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 777821, 777822, 777823, 777824, 777825, 777826, 777827, 777828, 777829.